Iowa, 2008

Heavy Snow in Iowa, February 3, 2008

February 3, 2008 · NWS DMX · 8 events in 8 counties and zones

S. during the day on the 3rd.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A compact short wave moved northeast into the central U.S. during the day on the 3rd. Snow broke out to the north of the upper level center and the atmosphere became quite unstable as moisture was drawn into the system. Both upright and slantwise convection developed over south central into southeast Iowa during the afternoon with a narrow band of 6 to 12 inch snowfall occurring. There were reports of thunder occurring with the snow as strong moisture and warm air advection became well established by mid afternoon. Snowfall rates of 2 to 3 inches per hour were reported in Mahaska County, with most places in the heavy snow band receiving snow at the rate of at least an inch per hour. The band extended from near Lamoni, northeast through the Oskaloosa area. Some of the heavier snowfall totals included 15 inches just north of Oskaloosa, in Mahaska County, with 9 inches in the town of Oskaloosa itself. In Marion County, 10.5 inches of snow was recorded in Bussey. Other totals included 7.8 inches in Lucas County at Chariton, and 7 inches in Wayne County at Humeston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 3, 5:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Feb 3, 5:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST SUN FEB 3 2008

.DISCUSSION...
COMPLEX SCENARIO TAKING SHAPE OVER THE NEXT 60 HOURS ACROSS IOWA
WITH CONFIDENCE IN ANY ONE SOLUTION STILL NOT HIGH. CURRENTLY RIDGE
OF HIGH PRESSURE IS DEPARTING TO THE EAST WITH STRATUS AND AREAS OF
FOG SPREADING OUT TO THE WEST OVER THE WESTERN THREE QUARTERS OF THE
STATE. VISIBILITIES ALONG AND SOUTH OF HIGHWAY 34 ARE MOSTLY BELOW
ONE QUARTER MILE. ANOTHER LOW VISIBILITY AREA IS LOCATED MAINLY
NORTH OF HIGHWAY 3.  WILL BE ISSUING A FREEZING FOG ADVISORY FOR
BOTH AREAS DUE TO LOW VISIBILITIES AND SOME SURFACE ICING UNTIL 9
AM.

FOR TODAY PROBLEMS LIE WITH THE 00Z MODEL INITIALIZATION AND NOW
CURRENT STRENGTH OF SHORTWAVE LIFTING OUT OF THE DESERT SOUTHWEST
AND INTO THE MIDWEST THIS AFTERNOON. THE GFS INITIALIZED TOO STRONG
AND THIS CARRIED THROUGH TO 06Z AND THIS LIKELY IS THE REASON THE
GFS IS CREATING SO MUCH SUBSIDENCE AND DRY MID LEVEL AIR IN THE WAKE
OF THE WAVE PASSAGE. AHEAD OF THE SYSTEM THERE WILL BE A PERIOD OF
DENDRITIC GROWTH...ESPECIALLY OVER THE SOUTHERN HALF. LINGERING DRY
MID LEVEL AIR THIS AFTERNOON WILL PROLONG THE SATURATION PROCESS BUT
WITH SNOW BEGINNING BY THE AFTERNOON WITH SOME ACCUMULATIONS
POSSIBLE. THE PRECIPITATION TYPE PROBLEM BEGINS TONIGHT AND
CONTINUES THROUGH MONDAY NIGHT. A FEW PATCHES OF SNOW MAY LINGER IN
THE EARLY EVENING ESPECIALLY EAST AND NORTH THEN RAIN...FREEZING
RAIN AND SLEET BECOME MORE LIKELY DUE TO EITHER LOSS OF ICE
INTRODUCTION OR THE ADVANCING WARM NOSE LOCATED AT AROUND 850 MB.
AREAS OF DENSE FOG WILL ALSO BE POSSIBLE OVER THE SOUTH BY MONDAY
MORNING. MOST AREAS ALONG AND SOUTH OF INTERSTATE 80 WILL BE AT OR
ABOVE FREEZING. PRECIPITATION TYPE PROBLEMATIC OVER THE NORTH. HAVE
FOLLOWED CLOSEST TO THE 00Z ECMWF WITH CHANCE OF FREEZING RAIN
CHANGING TO SNOW OVER THE FAR NORTH WITH A MIX IN BETWEEN. THERE
WILL BE TWO BOUNDARIES WITH THE SYSTEM...THE FIRST BEING A MOISTURE
INDUCED BOUNDARY LIFTING MOIST DEWPOINTS INTO SOUTHERN IOWA WHILE
THE OTHER REMAINS TO THE SOUTH IN MISSOURI WHERE SPRING LIKE
TEMPERATURES WILL OCCUR. A LULL IN THE PRECIPITATION IS EXPECTED BY
MONDAY EVENING WITH ONLY LOW LEVEL MOISTURE LINGERING. CHANCES FOR
PRECIPITATION WILL INCREASE AFTER MIDNIGHT FROM WEST TO EAST AS THE
PARENT LONG WAVE TROUGH MOVES INTO THE REGION. THE CHANCE FOR SNOW
WILL CONTINUE INTO WEDNESDAY...WITH THE GREATEST THREAT FOR
ACCUMULATIONS OCCURRING OVER THE SOUTHEAST WHERE SEVERAL INCHES MAY
ACCUMULATE.

CONCERNING HEADLINE POTENTIAL FOR ENTIRE PERIOD. HEADLINES WILL
LIKELY BE NEEDED WHERE FREEZING PRECIPITATION FALLS...ESPECIALLY
TONIGHT OVER CENTRAL IOWA. OTHER AREAS TO WATCH WILL BE OVER THE FAR
NORTH FOR SNOW AND FREEZING RAIN ON MONDAY AND OVER THE FAR
SOUTHEAST FOR SNOW ON TUESDAY WHERE LOW END ADVISORY CONDITIONS MAY
BE MET.

USED NON DIURNAL TEMPERATURES FOR TONIGHT WITH STEADY TO SLOWLY
RISING TEMPERATURES AFTER MIDNIGHT. NON DIURNAL WAS USED ALSO FOR
TUESDAY WITH COLD ADVECTION TAKING PLACE FOR MUCH OF THE DAY.

&&

.AVIATION...03/12Z
STRATUS AND DENSE FOG TO CONTINUE ACROSS TAF SITES THROUGH THE
MORNING WITH VLIFR CONDITIONS LIKELY. TOWARD 18Z...SOUTHEAST FLOW
AND INCREASED MIXING WILL LIKELY IMPROVE THE LOWER VSBY AND CIGS TO
LIFR AND PSBL MVFR.  LIGHT SNOW TO BEGIN BY 15Z WEST AND PSBL LIGHT
SNOW EAST SECTIONS FOR THE AFT AND EVE HOURS. FZDZ AND FZRA/SN MIX
PSBL TNT ACROSS THE AREA WITH LOWERING VSBYS ONCE AGAIN. SRN SITES
COULD VERY WELL GO OVER TO FZDZ AFT 00Z FOR A BRIEF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FREEZING FOG ADVISORY UNTIL 9 AM
THIS MORNING ALONG AND SOUTH OF HIGHWAY 34 AND ALSO PORTIONS ALONG
AND NORTH OF HIGHWAY 3.

&&

SHORT TERM...REV
LONG TERM...DONAVON
AVIATION...REV
Hazardous weather outlook, Feb 3, 10:28 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CST SUN FEB 3 2008

IAZ004>007-015>017-023>026-041200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-
1028 AM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...NORTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FREEZING FOG CAN BE EXPECTED THROUGH MIDDAY. THIS
WILL CAUSE MINOR ACCUMULATIONS ON ROAD AND SIDEWALK SURFACES.

A WINTRY MIX OF PRECIPITATION CAN BE EXPECTED TONIGHT WITH LIGHT
SNOW OR LIGHT FREEZING RAIN EXPECTED THIS EVENING. LIGHT FREEZING
RAIN AND SLEET THEN CAN BE EXPECTED AFTER MIDNIGHT BEFORE A
TRANSITION BACK TO SNOW LATE OVER THE FAR NORTHWEST. SOME ICE
ACCUMULATIONS LESS THAN ONE TENTH OF AN INCH ARE POSSIBLE AND MAY CREATE
HAZARDOUS TRAVEL CONDITIONS.

A FREEZING FOG ADVISORY IS IN EFFECT FOR THE AREA THROUGH MIDDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTRY MIX WILL CONTINUE ON MONDAY WITH FREEZING RAIN AND SNOW
LIKELY. MINOR ICE ACCUMULATIONS AND SNOWFALL OF 1 TO 3 INCHES ARE
ALL POSSIBLE. THE HEAVIEST SNOW AMOUNTS WILL BE NEAR THE MINNESOTA
BORDER. ADDITIONAL PERIODS OF LIGHT SNOW ARE POSSIBLE MONDAY NIGHT
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH REPORTS OF SNOWFALL
AMOUNTS AND ICING CONDITIONS ARE APPRECIATED.

IAZ027-028-033>039-044>050-057>062-070-071-041200-
BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
1028 AM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTH OF HIGHWAY 20 AND NORTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FREEZING FOG CAN BE EXPECTED THROUGH MIDDAY. THIS
WILL CAUSE MINOR ACCUMULATIONS ON ROAD AND SIDEWALK SURFACES.

LIGHT SNOW IS EXPECTED TO DEVELOP TODAY THEN TRANSITION
INTO A WINTRY MIX OF PRECIPITATION WITH LIGHT SNOW OR LIGHT
FREEZING RAIN EXPECTED BY THIS EVENING. SNOWFALL AMOUNTS AROUND
ONE INCH ARE POSSIBLE. LIGHT FREEZING RAIN AND SLEET THEN CAN BE EXPECTED
AFTER MIDNIGHT. SOME ICE ACCUMULATIONS UP TO ONE TENTH OF AN INCH
ARE POSSIBLE AND MAY CREATE HAZARDOUS TRAVEL CONDITIONS. LOCALLY
DENSE FOG IS ALSO EXPECTED TONIGHT.

A FREEZING FOG ADVISORY IS IN EFFECT FOR THE AREA THROUGH MIDDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTRY MIX WILL CONTINUE ON MONDAY WITH FREEZING RAIN POSSIBLE
THROUGH MID MORNING ALONG WITH MINOR ICE ACCUMULATIONS. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THROUGH MID DAY. PERIODS OF LIGHT
SNOW ARE POSSIBLE MONDAY NIGHT AND TUESDAY WITH SOME ACCUMULATIONS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH REPORTS OF SNOWFALL
AMOUNTS AND ICING CONDITIONS ARE APPRECIATED.

IAZ072>075-081>086-092>097-041200-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1028 AM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...SOUTH OF INTERSTATE 80.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FREEZING FOG CAN BE EXPECTED THROUGH MIDDAY. THIS
WILL CAUSE MINOR ACCUMULATIONS ON ROAD AND SIDEWALK SURFACES.

LIGHT SNOW WILL CONTINUE TODAY AND BECOME MIXED WITH SLEET AT
TIMES THIS AFTERNOON. SNOWFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE THROUGH LATE AFTERNOON. PRECIPITATION WILL TRANSITION TO A
WINTRY MIX OF RAIN...FREEZING RAIN...AND SLEET TONIGHT. SOME ICE
ACCUMULATIONS UP TO ONE TENTH OF AN INCH ARE POSSIBLE AND MAY
CREATE HAZARDOUS TRAVEL CONDITIONS. LOCALLY DENSE FOG IS ALSO
EXPECTED TONIGHT.

A FREEZING FOG ADVISORY IS IN EFFECT FOR THE AREA THROUGH MIDDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTRY MIX WILL CONTINUE ON MONDAY WITH FREEZING RAIN POSSIBLE
THROUGH MID MORNING ALONG WITH MINOR ICE ACCUMULATIONS. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THROUGH MID DAY. PERIODS OF LIGHT
SNOW ARE POSSIBLE MONDAY NIGHT AND TUESDAY WITH SOME ACCUMULATIONS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH REPORTS OF SNOWFALL
AMOUNTS AND ICING CONDITIONS ARE APPRECIATED.

DONAVON/KINNEY

In the hours before

Local storm report, Feb 3, 10:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1034 AM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     SNOW             LEON                    40.74N 93.75W
02/03/2008  M0.8 INCH        DECATUR            IA   DEPT OF HIGHWAYS

&&

RK
Local storm report, Feb 3, 10:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     SNOW             LAMONI                  40.62N 93.94W
02/03/2008  E1.0 INCH        DECATUR            IA   DEPT OF HIGHWAYS

&&

RK
Local storm report, Feb 3, 10:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 AM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     SNOW             MOUNT AYR               40.71N 94.24W
02/03/2008  E0.5 INCH        RINGGOLD           IA   LAW ENFORCEMENT

&&

RK
Local storm report, Feb 3, 10:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     SNOW             CORYDON                 40.76N 93.32W
02/03/2008  E0.5 INCH        WAYNE              IA   LAW ENFORCEMENT

&&

RK
Local storm report, Feb 3, 11:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     SNOW             5 SSW BEDFORD           40.60N 94.75W
02/03/2008  E0.5 INCH        TAYLOR             IA   TRAINED SPOTTER

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Decatur

When
February 3, 11:00 AM CST to 4:00 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 3, 11:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
February 3, 11:00 AM CST to 4:00 PM CST
Where
Lucas forecast zone
Reported by
Law Enforcement
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
February 3, 11:00 AM CST to 5:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
February 3, 11:00 AM CST to 5:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
February 3, 11:00 AM CST to 4:00 PM CST
Where
Clarke forecast zone
Reported by
Law Enforcement
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Mahaska

When
February 3, 12:00 PM CST to 5:30 PM CST
Where
Mahaska forecast zone
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Heavy Snow, Wapello

When
February 3, 12:00 PM CST to 5:30 PM CST
Where
Wapello forecast zone
Reported by
Law Enforcement
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67941, 67942, 67943, 67944, 67945, 67948, 67946, 67947.